“Party pills”: review of BZP and TFMPP

April 26, 2011, 8:35 pm

Benzylpiperazine (BZP)

★★★½☆

The clinical toxicology of the designer “party pills” benzylpiperazine and trifluoromethylphenylpiperazine. Schep LJ et al. Clin Toxicol 2011 Mar;49:131-141.

Abstract

This article reviews the medical literature concerning — and tells you more than you probably want to know about — benzylpiperazine (BZP) and trifluoromethylphenylpiperazine (TFMPP), two chemicals with syngergistic actions often used together to mimic the effects of hallucinogenic stimulants such as MDMA (ecstasy). BZP is a stimulant similar to — although less potent than — methamphetamine. BZP increases dopamine release and inhibits dopamine re-uptake.  TFMPP is a serotonin agonist and serotonin re-uptake inhibitor.  Some of the important points made in this article:

  • Co-ingestion of BZP and TFMPP causes increased action of dopamine and serotonin, similar to the mechanism of action of MDMA.
  • Common clinical effects include tachycardia, hypertension, chest pain, agitation, headache, tremor, mydriasis, nausea and vomiting.
  • Severe effects include seizures, hyperthermia, hyponatremia, dystonic reactions, rhabdomyolysis, renal failure, metabolic acidosis, DIC, and respiratory failure.
  • Use of these agents has been associated with serotonin syndrome.
  • There has never been a reported fatality clearly caused by isolated use of BZP and/or TFMPP.
  • The key factors in treating toxicity from these agents is supportive care and benzodiazepines.

This article is long and contains a good deal of clinically irrelevant or extraneous material. I wish the authors had been more critical in their review of the literature. The authors say that seizures from these agents that are refractory to benzodiazepines can be treated with phenytoin or phenobarbital “though the latter has been proposed as a better alternative”. The fact is that the literature clearly shows that phenytoin is not effective in the setting of toxicology-related seizures, so why even propose it? Also, do we really have to be told that “[c]atheterization should be undertaken if there is evidence of a full bladder and an inability to void”.

TFMPP

[Structures are from Wikipedia]

Comments are closed.